Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Blacksburg, VA

June 25, 2020Franklin County, Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2020, 5:05 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 5:05 PM EDT (21:05 UTC)
Expired
Jun 25, 2020, 5:45 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS51 KRNK 252105
SVRRNK
VAC067-089-143-252145-
/O.NEW.KRNK.SV.W.0068.200625T2105Z-200625T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
505 PM EDT Thu Jun 25 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pittsylvania County in south central Virginia...
  Northeastern Henry County in south central Virginia...
  Southeastern Franklin County in west central Virginia...

* Until 545 PM EDT.

* At 504 PM EDT, a severe thunderstorm was located over Snow Creek,
  or near Sydnorsville, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Axton...
  Callands...
  Sydnorsville...
  Snow Creek...
  Leatherwood...
  Swansonville...
  and Sandy River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3682 7995 3695 7980 3678 7940 3656 7957
TIME...MOT...LOC 2104Z 303DEG 17KT 3683 7979 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
828 
WWUS51 KRNK 252128
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Thu Jun 25 2020

VAC067-089-143-252145-
/O.CON.KRNK.SV.W.0068.000000T0000Z-200625T2145Z/
Pittsylvania VA-Henry VA-Franklin VA-
528 PM EDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT 
FOR SOUTHWESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN 
FRANKLIN COUNTIES...

At 527 PM EDT, a severe thunderstorm was located over Mountain
Valley, or near Callands, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Axton...
Callands...
Snow Creek...
Leatherwood...
Swansonville...
Sandy River...
and Mountain Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Very heavy rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3684 7977 3689 7965 3678 7940 3656 7957
      3672 7980
TIME...MOT...LOC 2127Z 303DEG 17KT 3677 7967 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
842 
WWUS51 KRNK 252146
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT Thu Jun 25 2020

VAC067-089-143-252156-
/O.EXP.KRNK.SV.W.0068.000000T0000Z-200625T2145Z/
Pittsylvania VA-Henry VA-Franklin VA-
546 PM EDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small 
hail and brief heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3684 7977 3689 7965 3678 7940 3656 7957
      3672 7980
TIME...MOT...LOC 2146Z 303DEG 17KT 3673 7960 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:32 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 25, 1:32 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
132 PM EDT Thu Jun 25 2020

.SYNOPSIS...
A frontal boundary will weaken over the area this evening. High
pressure builds over the region Friday and Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 110 PM EDT Thursday...

Lee trough set up this afternoon with limited frontal
interaction in our area. There will be scattered showers/storms
forming and mainly east of the foothills this afternoon, with
isolated west. The severe threat remains marginal, with best
CAPES/upper support distributed east of the Highway 501 corridor
from Lynchburg to South Boston. Still cannot rule out isolated
gusty winds. As we head through sunset, storms erode and will
see skies arrive at mostly clear overnight. Patchy fog where it
rains and in river valleys.

Lows stay elevated in the mid 50s to lower 60s.

Sunshine and drier air tomorrow under subsidence aloft. Clouds
may increase in the afternoon over the mountains as a warm front
lifts north across the Ohio Valley and northwest flow aloft
allows for cirrus blowoff from storms to move this way. A few
showers/storms are possible west of I-77, but moreso over
Ohio/KY, so kept it dry. Seasonable temperatures with highs int
he upper 70s to lower 80s west, to mid 80s to near 90 east.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...

High pressure over the Southeast will head offshore to give way for
an approaching cold front over the Ohio River Valley on Friday
night. This cold front should trail behind a departing upper level
trough over the Northeast and become oriented parallel to the
prevailing westerly flow aloft. As a result, the frontal boundary
will slowly sag southward toward the Mid Atlantic during Saturday
and Sunday, which will spark an increasing threat of scattered
showers and thunderstorms. The highest confidence for convection
resides along and west of the Blue Ridge during both days, but it
may become more widespread on Sunday as the frontal boundary draws
closer. Any stronger storms on Sunday may pose a potential for
severe threats or localized flooding as ample instability and
increasing dynamics aloft should aid in lift, but confidence is not
high enough to pinpoint where for the HWO.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

A cold front will drift slowly southward over the Mid Atlantic
during Monday through Wednesday, but its west-to-east orientation
will nearly parallel the flow aloft and hinder its forward progress.
Thus, more chances of showers and thunderstorms will prevail through
the first half of the work week each day. Localized severe and flood
threats may increase if any storms become strong enough or train
over the same regions. The models remain in fairly good agreement
about the slow progress of this cold front until Wednesday night and
Thursday when the ECMWF finally pushes the frontal boundary toward
the Gulf Coast. The GFS remains a little slower in shoving the cold
front and its associated moisture as far southward, but the latest
run is trending somewhat closer toward the ECMWF solution.
Therefore, rainfall chances will decrease on Thursday with any
potential convection over North Carolina, while drier air pushes
southward into southeast West Virginia and central Virginia.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 115 PM EDT Thursday...

VFR through the period.

Exceptions: Widely scattered showers/thunderstorms this
afternoon mainly east of the Blue Ridge, but limited coverage
overall so kept VCSH or VCTS in at LYH/DAN with tempo in DAN for
a couple hrs 20-22z with MVFR showers.

Have IFR to LIFR fog at LWB tonight and none elsewhere.

Extended Aviation Discussion...

Mainly VFR into this weekend. Coverage of storms increases
Sunday and Monday as a cold front approaches the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...RR
AVIATION...RCS/WP
Hazardous weather outlook, Jun 25, 3:53 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EDT Thu Jun 25 2020

NCZ003>006-020-VAZ014-017-022>024-032>035-043>047-058-059-260800-
Surry-Stokes-Rockingham-Caswell-Yadkin-Montgomery-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
353 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be capable of producing
damaging winds and possibly large hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009>013-015-016-018>020-WVZ042>044-507-508-
260800-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Grayson-Carroll-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
353 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jun 25, 3:19 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Thu Jun 25 2020

VAZ019-020-024-WVZ507-252000-
Bath-Rockbridge-Alleghany-Eastern Greenbrier-
319 PM EDT Thu Jun 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...WESTERN
ROCKBRIDGE...AND BATH COUNTIES IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA AND THE
CITY OF COVINGTON...

At 318 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Burnsville to Hot Springs
to near Alvin. Movement was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
Goshen...
Millboro...
and Neola.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3818 7952 3815 7953 3817 7949 3817 7944
      3809 7949 3798 7930 3776 7968 3780 7982
      3772 7990 3770 8029 3805 8031 3804 8016
      3806 8011 3807 7985 3821 7961
TIME...MOT...LOC 1918Z 345DEG 12KT 3821 7951 3802 7984 3801 8021

RAB
Special weather statement, Jun 25, 3:57 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Thu Jun 25 2020

VAZ043-252045-
Henry-
357 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY AND THE CITY OF
MARTINSVILLE...

At 356 PM EDT, a strong thunderstorm was located near Fieldale, or
near Bassett, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm along with
heavy rainfall.

Locations impacted include...
Martinsville...
Spencer...
Bassett...
Axton...
Leatherwood...
Villa Heights...
and Chatmoss.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding, especially in urban areas. Do not drive your
vehicle through flooded roadways.

LAT...LON 3666 8006 3672 8009 3677 8009 3678 8001
      3679 8002 3681 7988 3679 7981 3680 7979
      3680 7976 3679 7976 3682 7973 3683 7967
      3685 7964 3663 7969 3660 8005
TIME...MOT...LOC 1956Z 252DEG 14KT 3671 8000

RAB
Special weather statement, Jun 25, 4:11 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Thu Jun 25 2020

VAZ024-252100-
Rockbridge-
411 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...

At 410 PM EDT, a strong thunderstorm was located near Goshen, moving
southeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.  Nickel-sized hail was reported by the public near Goshen at
438 PM EDT.

Locations impacted include...
Goshen...
Rockbridge Baths...
Cornwall...
Bells Valley...
Fairfield...
Brownsburg...
and Vesuvius.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3793 7920 3789 7915 3786 7915 3780 7917
      3779 7920 3781 7923 3779 7927 3772 7932
      3774 7931 3796 7958 3799 7955 3805 7942
TIME...MOT...LOC 2010Z 321DEG 14KT 3797 7944

RAB
Local storm report, Jun 25, 4:16 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 NE GOSHEN             38.00N 79.48W
06/25/2020  E0.88 INCH       ROCKBRIDGE         VA   PUBLIC

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:19 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington41 min
Jun 25, 3:57 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville48 min
Jun 25, 4:11 PM EDTSpecial Weather StatementRNKRockbridge49 min
Jun 25, 5:11 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville34 min
Jun 25, 5:50 PM EDTSpecial Weather StatementRNKPittsylvania25 min
Jun 25, 5:53 PM EDTSpecial Weather StatementRNKHenry52 min
Jun 25, 6:22 PM EDTSpecial Weather StatementRNKHalifax53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.